Changes in the bones of the middle ear. A person’s ear is made up of several different bones: the malleus, Incus and Stapes. In some individuals, these bones may actually change shape or harden over the years. This process is known as otosclerosis and often runs in the family. This can cause ringing in the ears to begin or, if it has already started, to get worse over time.
Meniere’s disease isn’t directly connected to tinnitus, but people with Meniere’s often experience it, at least temporarily. Meniere's disease is an inner ear disease that typically only affects one ear. This disease can cause pressure or pain in the ear, severe cases of dizziness or vertigo and a ringing or roaring tinnitus. While Meniere’s isn’t fully understood, it appears that several relief options for tinnitus can also help with this disease. Patients are often advised to reduce stress and lower their consumption of caffeine and sodium.
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
Many of us experience tinnitus every once in a while. If you’re exposed to extremely loud noise, or leave a noisy environment for a quiet one, you may notice a temporary buzzing or ringing in your ear. Maybe you’ve been near loud construction—like a jackhammer, or stepped out of a loud action movie or music concert to a quiet lobby or street. (Be aware: even a single exposure to very loud noise can do damage to your hearing, and increase your risk for tinnitus.)

Most tinnitus is "sensorineural," meaning that it's due to hearing loss at the cochlea or cochlear nerve level. But tinnitus may originate in other places. Our bodies normally produce sounds (called somatic sounds) that we usually don't notice because we are listening to external sounds. Anything that blocks normal hearing can bring somatic sounds to our attention. For example, you may get head noise when earwax blocks the outer ear.
Until recently, most tinnitus patients had little reason to believe doctors would ever be able to completely cure or reverse the affliction. Drug therapies had consistently failed, and so had more invasive procedures — including some surgeries to remove the auditory nerve that transmits sound from the ear to the brain, according to past research. (1,2)
The treatment group (245 patients) received some elements of standard care (such as a masking device and hearing aid if needed), but also received CBT. The CBT included an extensive educational session, sessions with a clinical psychologist and group treatments involving “psychological education” explaining their condition, cognitive restructuring, exposure techniques, stress relief, applied relaxation and movement therapy.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
There is a growing body of evidence suggesting that some tinnitus is a consequence of neuroplastic alterations in the central auditory pathway. These alterations are assumed to result from a disturbed sensory input, caused by hearing loss.[28] Hearing loss could indeed cause a homeostatic response of neurons in the central auditory system, and therefore cause tinnitus.[29]
^ Tyler RS, Pienkowski M, Roncancio ER, Jun HJ, Brozoski T, Dauman N, Dauman N, Andersson G, Keiner AJ, Cacace AT, Martin N, Moore BC (2014). "A review of hyperacusis and future directions: part I. Definitions and manifestations" (PDF). American Journal of Audiology. 23 (4): 402–19. doi:10.1044/2014_AJA-14-0010. PMID 25104073. Archived (PDF) from the original on May 9, 2018. Retrieved September 23, 2017.
Microvascular compression may sometimes cause tinnitus. According to Levine (2006) the quality is similar to a "typewriter", and it is fully suppressed by carbamazepine. It seems to us that response to carbamazepine is not a reliable indicator of microvascular compression as this drug stabilizes nerves and lowers serum sodium. Nevertheless, this quality of tinnitus probably justifies a trial of oxcarbamazine (a less toxic version of carbamazepine).
Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Some persons with severe TMJ (temporomandibular joint) arthritis have severe tinnitus. Generally these persons say that there is a "screeching" sound. This is another somatic tinnitus. TMJ is extremely common -- about 25% of the population. The exact prevalence of TMJ associated tinnitus is not established, but presumably it is rather high too. Having TMJ increases the odds that you have tinnitus too, by about a factor of 1.6-3.22 (Park and Moon, 2014; Lee et al, 2016). This is the a large risk factor for tinnitus, similar to the risk from hearing loss (see table above).
Tinnitus is a non-curable, invisible and debilitating hearing disorder that can take on many different forms – ringing, hissing, buzzing, and even the sound of crickets. Almost everyone has experienced brief periods of mild tinnitus, but for many, this sound can be permanent. Over 360,000 Canadians report suffering from chronic tinnitus, and almost half of those are severely affected.1 In the US, over 16 million tinnitus sufferers seek treatment every year.2 Tinnitus is the number one disability claim for US veterans3 and has also become the top disability claim for current and former male RCMP members.4 This persistent sound can have a serious impact on quality of life; leading to sleep deprivation, depression, anxiety, and even suicide. What adds to the challenges faced by tinnitus sufferers is a lack of knowledge, support and options available to them. Unfortunately, there are currently too few health care professionals providing services to tinnitus sufferers who are seeking ways to manage their tinnitus. Unfortunately, the phrase “learn to live with it” is still heard far too often by those that seek help for tinnitus.
John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.
Dr. Julie Prutsman’s team of audiologists offer a higher standard of expertise. She has been deeply involved with tinnitus for more than 15 years, long before effective treatments had been developed beyond hearing aids and maskers. Dr. Julie also studied under one of the industry’s most respected and leading medical experts, Dr. Pawel Jastreboff, and she has personally trained each and every one of her doctors.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
As of 2014 there were no medications effective for idiopathic tinnitus.[3][73] There is not enough evidence to determine if antidepressants[81] or acamprosate are useful.[82] While there is tentative evidence for benzodiazepines, it is insufficient to support usage.[3] Usefulness of melatonin, as of 2015, is unclear.[83] It is unclear if anticonvulsants are useful for treating tinnitus.[3][84] Steroid injections into the middle ear also do not seem to be effective.[85][86]
If the source of the problem remains unclear, you may be sent to an otologist or an otolaryngologist (both ear specialists) or an audiologist (a hearing specialist) for hearing and nerve tests. As part of your examination, you may be given a hearing test called an audiogram. An imaging technique, such as an MRI or a CT scan, may also be recommended to reveal any structural problem.
×